Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 334, NWS Des Moines, IA

August 28, 2007Calhoun County, Greene County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2007, 6:43 PM CDT for Calhoun County, Greene County, Webster County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2007, 6:43 PM CDT (23:43 UTC)
Expired
Aug 28, 2007, 7:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Calhoun County, IA, Greene County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 282343
SVRDMX
IAC025-073-187-290030-
/O.NEW.KDMX.SV.W.0334.070828T2343Z-070829T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT TUE AUG 28 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WEBSTER COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
  NORTHERN GREENE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 730 PM CDT.

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 21
  MILES WEST OF GOWRIE...OR ABOUT 34 MILES SOUTHWEST OF FORT DODGE...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOWRIE BY 715 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4235 9418 4206 9417 4210 9464 4231 9463
TIME...MOT...LOC 2343Z 260DEG 31KT 4219 9462

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 290001
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT TUE AUG 28 2007

IAC025-073-187-290030-
/O.CON.KDMX.SV.W.0334.000000T0000Z-070829T0030Z/
WEBSTER IA-CALHOUN IA-GREENE IA-
701 PM CDT TUE AUG 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN GREENE...SOUTHEASTERN CALHOUN AND SOUTHWESTERN WEBSTER
COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHURDAN...OR ABOUT 28 MILES SOUTHWEST OF FORT DODGE...
MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARNHAMVILLE BY 720 PM CDT...
  GOWRIE...PATON AND 9 MILES NORTHWEST OF DANA BY 730 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

THIS STORM WILL BE FOLLOWED CLOSELY BY ANOTHER LINE OF STORMS WHICH 
COULD PRODUCE DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4235 9418 4206 9417 4210 9464 4231 9463
TIME...MOT...LOC 0001Z 264DEG 18KT 4220 9452

$$

JUNGBLUTH
000 
WWUS53 KDMX 290032
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CDT TUE AUG 28 2007

IAC025-073-187-290042-
/O.EXP.KDMX.SV.W.0334.000000T0000Z-070829T0030Z/
WEBSTER IA-CALHOUN IA-GREENE IA-
732 PM CDT TUE AUG 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE...SOUTHEASTERN
CALHOUN AND SOUTHWESTERN WEBSTER COUNTIES EXPIRES AT 730 PM CDT...

AT 729 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4235 9418 4206 9417 4210 9464 4231 9463
TIME...MOT...LOC 0001Z 264DEG 18KT 4220 9452

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:30 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 28, 3:30 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE AUG 28 2007

.DISCUSSION...
CDFNT MAKING SLOW PROGRESS ACROSS THE STATE WITH CUR PSN FM NEAR
KMCW-ONAWA LINE.  WL SEE AREAL COVERAGE OF TSRA INC OVR NGT WITH
SLOW PROGRESS SEWD IN AREA.  CONT FFA TNGT WITH BEST CHC OVR THE NW
HLF OF THE STATE.  LINGERING PCPN IN THE AM BUT AMOUNTS NOT ALL THAT
GREAT.  TEMPS A GOOD 15 DEG COOLER WITH CLOUDS AND CAA.  WX PRETTY
NIL AFT PSG OF THIS SYS.  HIGH PRES RDG WL HOLD OVR THE CENTRAL U.S.
FOR THE END OF THE WK INTO THE WKND.  TEMPS WILL COOL TO NEAR NORMAL
WITH GRADUAL WARMING THRU THE WKND.

&&

.AVIATION...28/18Z
SLOW MOVING COLD FRONT IN EXTREME NORTHWEST IOWA WITH ISOLATED
THUNDERSTORM DEVELOPMENT ALONG THE FRONT.  MUCH OF THE DAY
CONDITIONS WILL REMAIN VFR EXCEPT IN FAR NORTHERN IOWA NEAR BOUNDARY
WHERE IFR CEILINGS AND VSBYS IN THUNDERSTORMS.  FRONT WILL BE SLOW
TO REACH CENTRAL IOWA AND SOUTHERN IOWA BY MORNING WITH LOW IFR
CEILINGS BEHIND COLD FRONT.  STORMS FOR CENTRAL AND SOUTHERN IOWA
NOT EXPECTED UNTIL WELL AFTER 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
IAZ016-017-023>028-033>039-044>050-057>062-070>072.

&&
Hazardous weather outlook, Aug 28, 5:16 AM CDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
516 AM CDT TUE AUG 28 2007

IAZ004>007-015-291030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
516 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. 65 MPH WINDS AND QUARTER SIZED HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 10 PM TODAY.

IAZ016-017-023>028-033>039-044>050-057>062-070>072-291030-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
516 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY
THREATS. IN ADDITION HEAVY RAINFALL IS POSSIBLE...MAINLY TONIGHT.
WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS ARE EXPECTED. LOCALLY
HIGHER AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM AND MIDNIGHT
TONIGHT. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY
APPRECIATED TONIGHT.

IAZ073>075-081>086-092>097-291030-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
516 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE
STORM IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DONAVON

In the hours before

Local storm report, Aug 28, 6:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      3 NW LAKE CITY          42.30N 94.78W
08/28/2007                   CALHOUN            IA   TRAINED SPOTTER

            WATER RUNNING OVER HIGHWAY DITCHES FULL

&&

GFORSTER
Local storm report, Aug 28, 6:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     SE DENISON              42.02N 95.35W
08/28/2007                   CRAWFORD           IA   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED WINDS TO 55 MPH...HAD SEVERAL
            LARGE TREE LIMBS DOWN INCLUDING AT LEAST ONE 10 INCH
            DIAMETER LIMB.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:56 AM CDTFlash Flood WatchDMXAdair, Audubon, Black Hawk, Boone, Bremer, Butler and 25 more23 hr
Aug 28, 4:59 PM CDTSevere Thunderstorm WarningDMXSac46 min
Aug 28, 5:52 PM CDTSevere Thunderstorm WarningDMXCrawford38 min
Aug 28, 6:02 PM CDTFlash Flood WarningDMXWright6 hr
Aug 28, 6:11 PM CDTFlash Flood WarningDMXCalhoun6 hr
Aug 28, 6:21 PM CDTFlash Flood WarningDMXCrawford6 hr
Aug 28, 6:21 PM CDTTornado WarningDMXCarroll, Crawford24 min
Aug 28, 6:29 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie46 min
Aug 28, 6:38 PM CDTFlash Flood WarningDMXWebster6 hr
Aug 28, 6:46 PM CDTTornado WarningDMXCarroll, Greene44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.